Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A characterization of the approximation order of translation invariant spaces of functions


Author: Rong Qing Jia
Journal: Proc. Amer. Math. Soc. 111 (1991), 61-70
MSC: Primary 41A65
MathSciNet review: 1010801
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a space of functions on $ \mathbb{R}$ with the following properties:

(i) $ S$ is translation invariant, i.e., $ f \in S$ implies $ f( \cdot \pm 1) \in S$;

(ii) $ \operatorname{dim} S{\vert _{[0,1]}} < \infty $;

(iii) $ S$ is closed under uniform convergence on compact sets.

In this paper we characterize the approximation order of $ S$ by proving the following:

Theorem. $ S$ provides approximation of order $ k$ if and only if $ S$ contains a compactly supported function $ \psi $ such that the Fourier transform $ \hat \psi $ of $ \psi $ satisfies $ \hat \psi (0) = 1$ and $ {D^\alpha }\hat \psi (2\pi j) = 0$ for $ 0 \leq \alpha < k$ and $ j \in \mathbb{Z}\backslash \{ 0\} $.

This result extends a corresponding result of de Boor and DeVore, who proved the above theorem for the case $ k = 1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65

Retrieve articles in all journals with MSC: 41A65


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1991-1010801-1
PII: S 0002-9939(1991)1010801-1
Keywords: Order of approximation, translation invariance
Article copyright: © Copyright 1991 American Mathematical Society